Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On Non-hyperbolic Quasi-convex Spaces


Author: Rafael Oswaldo Ruggiero
Journal: Trans. Amer. Math. Soc. 350 (1998), 665-687
MSC (1991): Primary 53C23; Secondary 53C20, 53C22, 53C40
DOI: https://doi.org/10.1090/S0002-9947-98-02075-3
MathSciNet review: 1451615
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that if the universal covering of a compact Riemannian manifold with no conjugate points is a quasi-convex metric space then the following assertion holds: Either the universal covering of the manifold is a hyperbolic geodesic space or it contains a quasi-isometric immersion of $Z\times Z$.


References [Enhancements On Off] (What's this?)

  • 1. Ballmann, W., Gromov, M., Schroeder, V.: Manifolds of non-positive curvature. Boston, Birkhäuser, 1985. MR 87h:53050
  • 2. Bangert, V., Schroeder, V.: Existence of flat tori in analytic manifolds of nonpositive curvature. Ann. Sci. École Norm. Sup. (4), 24 (1991), 605-634. MR 92k:53110
  • 3. Buseman, H.: The geometry of geodesics. New York, Academic Press, 1955. MR 17:779a
  • 4. Croke, C., Schroeder, V.: The fundamental group of compact manifolds without conjugate points. Comm. Math. Helv. 61 (1986) 161-175. MR 87i:53060
  • 5. Eberlein, P.: Geodesic flows in certain manifolds without conjugate points. Trans. Amer. Math. Soc. 167 (1972) 151-170. MR 45:4453
  • 6. Eberlein, P., O'Neil, P.: Visibility manifolds. Pac. J. Math. 46 (1973) 45-110. MR 49:1421
  • 7. Gabai, D.: Convergence groups are Fuchsian groups. Annals of Math. 136 (1992) 447-510. MR 93m:20065
  • 8. Ghys, E., de la Harpe, P.: Sur les groupes hyperboliques d'après M. Gromov. Progress in Math. 83, Birkhäuser, 1990. MR 92f:53050
  • 9. Gromov, M.: Hyperbolic groups. Essays in Group Theory, S. M. Gersten, Editor, Springer-Verlag, 1987, pp. 75-264. MR 89e:20070
  • 10. Mess, G.: The Seifert conjecture and groups which are coarse quasi-isometric to planes. Preprint.
  • 11. Pesin, Ja. B.: Geodesic flows on closed Riemannian manifolds without focal points. Math. USSR Izvestija 11 (1977), 1195-1228. MR 58:7732
  • 12. Ruggiero R.: Expansive dynamics and hyperbolic geometry. Bol. Soc. Brasil. Mat. (N.S.) 25 (1994), 139-172. MR 95i:58143
  • 13. Schroeder, V.: On the fundamental group of a visibility manifold. Math. Z. 192 (1986), 347-351. MR 87i:53062
  • 14. Thurston, W.: The geometry and topology of 3-manifolds. Notes, Princeton University, 1981.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 53C23, 53C20, 53C22, 53C40

Retrieve articles in all journals with MSC (1991): 53C23, 53C20, 53C22, 53C40


Additional Information

Rafael Oswaldo Ruggiero
Affiliation: Pontificia Universidade Católica do Rio de Janeiro, PUC-Rio, Dep. de Matemática, Rua Marqués de São Vicente 225, Gávea, Rio de Janeiro, Brasil

DOI: https://doi.org/10.1090/S0002-9947-98-02075-3
Keywords: Conjugate points, quasi-convex space, Gromov-hyperbolic space, quasi-isometric immersion
Received by editor(s): April 25, 1994
Received by editor(s) in revised form: April 12, 1996
Additional Notes: Partially supported by CNPq of Brazilian Government
The present paper was developed while the author was visiting at the École Normale Supérieure in Lyon from 09/93 to 08/94
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society